What to Expect From The Opiate Withdrawal Timeline
With such an addictive substance as opiates, including heroin and the many prescription opioids available today, it’s no surprise that as many as 29 percent of people who are prescribed opioids for pain management abuse them – according to the National Institute on Drug Abuse. Furthermore, between 4 and 6 percent of people who abuse prescription opioids will eventually turn to heroin as an alternative. However, stopping isn’t as easy as just deciding to stop. One of the first things that an addict is confronted with is withdrawal. As such, we will discuss the opiate withdrawal timeline and how rehab can make it easier.
Opiate Withdrawal Timeline and Symptoms
Withdrawal from drugs occurs due to how the body adjusts to foreign toxins over time. As the user abuses more opiates, their body goes through several changes, especially in the reward regions of the brain. As a result of all of the excessive dopamine being released by the use of opiates, the body adjusts to make each dose less impactful. However, eventually, this causes the body also to become reliant on the fact that opiates cause a flood of dopamine regularly in the individual. If a user suddenly stops abusing prescription opioids or heroin, then this adjusted state their body is in causes withdrawal symptoms.
The opiate withdrawal timeline refers to the time is takes for the majority of symptoms to run their course. While there are several factors such as the severity of their addiction which can affect how severe or how long their detoxification takes, we will discuss a common opiate withdrawal timeline.
The following showcases some of the expected symptoms and when they usually occur during the withdrawal timeline:
- Initial symptoms (6-30 hours) – The initial symptoms start as early as 6 hours into the detox, but can also show themselves after 30 hours with long-acting opioid abuse. Common symptoms include excessive yawning, agitation, muscle pain, tearing, sleep disturbances, anxiety, hypertension and fever.
- Severe symptoms (72 hours to 7 days) – The peak of a person’s withdrawal symptoms from opiates is expected to be around 72 hours from the start of detox. The symptoms can include severe abdominal cramps, depression, diarrhea, intense cravings, nausea and vomiting. By the 7-day mark, the person is expected to feel better.
Opioid Overdose Signs
The reason why it’s important to mention the opioid overdose signs is because one of the most dangerous overdose times is right after a person has gone through detox. It should come as no surprise that addiction is relapsing as a disease. Even if the addict wants to stop for good, it doesn’t mean that they are able to.
Right after detox a person will still have cravings for opiates, and if they were to relapse, their tolerance is greatly reduced. This means that if a person were to use the same amount as they used a week ago, then they will likely overdose.
The signs of overdose include very slow breathing (it may even stop), pinpoint pupils, non-responsive to stimuli, the nails and lips turn bluish and very low blood pressure and heart rate.
Opiate Withdrawal Medications
The most effective opiate withdrawal medications based on the history of use for withdrawal from opiates is methadone and buprenorphine. According to the World Health Organization, these are essential medications for opiate withdrawal.
More recently, buprenorphine has been combined with naloxone to create a medication that also prevents relapse. It does this making the effects of opiates minimal. However, it is more effective after detox to prevent relapse than as a way to treat opiate withdrawal.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.